Emetine myopathy in a patient with an eating disorder

D. Thyagarajan, B. J. Day, J. Wodak, B. Gilligan, X. Dennett

Research output: Contribution to journalArticleOtherpeer-review

13 Citations (Scopus)

Abstract

Objective: To alert physicians to the dangers of a readily available, nonprescription drug by describing the clinical and pathological features of myopathy due to chronic poisoning with ipecac syrup in a patient with an eating disorder. Clinical features: A 27-year-old woman presented in 1991 with a right foot drop, followed a few months later by progressive severe neck and limb weakness associated with dysphagia, faecal incontinence and diffuse body ache. It emerged that she had been consuming increasing quantities of ipecac syrup (up to 200 mL per week) for three months to induce vomiting and weight loss. The serum creatine kinase activity was slightly elevated and electromyographic examination results were in keeping with a necrotising proximal myopathic process. Muscle biopsy showed vacuolar degeneration with myofibrilolysis and fine cytoplasmic body formation consistent with a diagnosis of emetine myopathy. Intervention and outcome: The patient was advised to stop taking ipecac and observed for the next few months. The symptoms resolved gradually and strength returned to normal in four months. Conclusion: Chronic emetine toxicity, with its potentially catastrophic consequences, should be remembered in the evaluation of neuromuscular symptoms in young women, in whom eating disorders are common and often unrecognised.

Original languageEnglish
Pages (from-to)757-760
Number of pages4
JournalMedical Journal of Australia
Volume159
Issue number11-12
DOIs
Publication statusPublished - 1 Dec 1993
Externally publishedYes

Cite this